Sep 9, 2004
I started with a HAART therapy consisting of Combivir and Sustiva in April as my T-Cell count was 18 and my viral load was 255,000. Now mid-August, my viral load is undetecticible and my T-cell count has gone up to 100.
Starting soon after I began with a HAART regimine, I developed psoriatic arthritis. This seems odd to me as my immune system is still now up to speed, and PA (as I have read) is usually due to an over-active immune system. Given the fact that my T-cell count is still so low, I am scared to start with any kind of chemotherapy, which will damage immune cells such as Methotrexate. I'm also nervous about going off all of the things I'm taking to try and rebuild my immune system, such as aloe vera juice, selenium and vitamin B2. That said, my PA is at time totally debilatating. What would you suggest?
Response from Dr. Pierone
Your distressing situation is known to occur and I have witnessed it on a number of occasions. The underlying problem seems to be reactivation of the immune system with immune-based damage to skin and joints. It may subside in time, but since it is debilitating, you will need to do something to quell the inflammation.
This necessary therapy usually includes corticosteroid creams, anti-inflammatory non-steroidals (e.g. Vioxx, Bextra), steroid pills or injections, and sometimes anti-proliferation agents like methotrexate.
Although we prescribe these agents with like these with some hesitation, we actually see a fairly low rate of complications from them. In short, it sounds like you need treatment for debilitating psoriatic arthritis and although the medications have potential side effects, they usually work and persons with HIV infection are usually able to tolerate them.
Good luck and let us know how things turn out.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Flaky Skin After Oral Sex With No Protection Does It Mean I Have HIV
- Painful Urination After Insertive Anal Sex Without Condom Does It Mean I Have HIV
- Can Someone Get Std If They Get Fingered?
- Does Any Std Affect Your Urine Flow?
- Rapid Hepatitis Test
- Short Term And Long Term Effects Of Genital Herpes
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.